Alabama, 2001

Damaging Winds in Alabama, November 27, 2001

November 27, 2001 · NWS BMX · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Nov 27, 2:55 AM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Nov 27, 2:55 AM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
255 AM CST TUE NOV 27 2001

MODELS ARE IN GOOD AGREEMENT THIS RUN...AND HAVE HANDLED CURRENT
SITUATION WELL...SO SEE NO REASON TO DEVIATE TOO FAR. UPPER LOW WILL
LIFT THRU THE NORTHERN PLAINS TO GREAT LAKES AREA BY 24 HOURS.
SECOND LOW DEVELOPS TODAY NEAR FOUR CORNERS AND DIGS SOUTHWARD INTO
TEXAS BY 48 HOURS.  AT THE SURFACE...FRONT EXTENDING FROM MID TN...
THROUGH CENTRAL MS BACK INTO LA WILL STALL ACROSS PORTIONS OF
NORTHWEST ALABAMA.  SURFACE BOUNDARY WILL STALL OVER THE AREA...AND
WITH STRONG SOUTHERLY WINDS PULLING GULF MOISTURE NORTHWARD...
SHOWERS AND THUNDERSTORMS WILL BE LIKELY ACROSS NORTHWEST
ALABAMA - TAPERING OFF TO SLIGHT CHANCE OF SHOWERS OVER CENTRAL
ALABAMA - THROUGH WEDNESDAY. INVERTED SURFACE TROF DEVELOPS OVER NEW
GULF TONIGHT AND...AIDED BY UPPER LOW...PUSHES THROUGH THE FORECAST
AREA WEDNESDAY EVENING AND THURSDAY. LATEST MODELS CONTINUE TO
INDICATE CHANCE OF SEVERE WEATHER WITH FRONTAL PASSAGE.

PRELIMINARY NUMBERS...
FCSTID = 83
HSV   68  56  70  55 /  60  60  70  70
BHM   74  60  73  58 /  40  40  50  50
MGM   79  60  76  59 /  20  20  30  40

.BMX...
AL...NONE.

In the hours before

Special weather statement, Nov 27, 6:21 AM CST, 9 minutes before
ALZ001>050-271800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
621 AM CST TUE NOV 27 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A MOIST AND UNSTABLE AIR MASS WILL REMAIN ACROSS THE AREA TODAY AND
TONIGHT.  A COLD FRONT WILL APPROACH THE NORTHWEST SECTIONS LATER
TODAY.  SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL
CONTINUE ACROSS THE EXTREME NORTHERN SECTIONS WITH MAINLY ISOLATED
SHOWERS AND THUNDERSTORMS EXPECTED ELSEWHERE.

LOCALLY HEAVY RAINFALL ALONG WITH A FEW STRONG STORMS WILL BE
POSSIBLE ACROSS THE NORTHWEST SECTIONS TODAY AND TONIGHT.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NECESSARY ACROSS THE NORTHWEST SECTIONS TODAY AND
TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
November 27, 6:30 AM CST
Where
Franklin County, Red Bay
Measured
50 kt (58 mph)
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
34.433, -88.133

Numerous trees and power lines were blown down in the city of Red Bay.

Thunderstorm Wind, Franklin

When
November 27, 7:02 AM CST
Where
Franklin County, 5 mi NE of Russellville
Measured
50 kt (58 mph)
Property damage
$7,000
Reported by
EMERGENCY MANAGER
Coordinates
34.567, -87.667

Several trees were knocked down along CR 48, northeast of Russellville. The tin roofs were blown off several outbuildings in the same area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, November 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5272184, 5272185.